Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 388, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2009, 6:56 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2009, 6:56 PM CDT (23:56 UTC)
- Expired
- Aug 12, 2009, 7:35 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Cherry County, NE
The radar
The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:00 PM CDT | HAIL 1 | 6 Nw Elsmere, NE | HEAVY RAINFALL ALSO REPORTED AT THIS LOCATION AT TIME OF REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 122356 SVRLBF NEC017-031-130100- /O.NEW.KLBF.SV.W.0388.090812T2356Z-090813T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 656 PM CDT WED AUG 12 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA... SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 800 PM CDT * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELSMERE...OR 23 MILES NORTHEAST OF THEDFORD...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA AND LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY 715 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4252 9969 4212 9971 4210 10039 4239 10041 TIME...MOT...LOC 2356Z 253DEG 20KT 4221 10022 $$ BUTTLER
3 follow-up statements
000 WWUS53 KLBF 130015 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 715 PM CDT WED AUG 12 2009 NEC017-031-130100- /O.CON.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/ BROWN NE-CHERRY NE- 715 PM CDT WED AUG 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN CHERRY AND SOUTHERN BROWN COUNTIES... AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG LAKE STATE WILDLIFE MANAGEMENT AREA...OR 26 MILES SOUTHWEST OF AINSWORTH...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA BY 725 PM CDT... LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY 730 PM CDT... MOON LAKE BY 740 PM CDT... 6 MILES WEST OF HIGHWAY 7 MILE MARKER 30 BY 800 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO THE SIZE OF QUARTER HAS BEEN REPORTED IN 6 MILES NORTHWEST OF ELSEMERE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 4234 10034 4252 9969 4212 9971 4210 10033 TIME...MOT...LOC 0014Z 236DEG 13KT 4226 10018 $$ 13
000 WWUS53 KLBF 130031 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 731 PM CDT WED AUG 12 2009 NEC031-130041- /O.CAN.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/ CHERRY NE- 731 PM CDT WED AUG 12 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY IS CANCELLED... LAT...LON 4212 10013 4237 10015 4252 9969 4212 9971 TIME...MOT...LOC 0031Z 238DEG 14KT 4230 10010 $$ NEC017-130100- /O.CON.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/ BROWN NE- 731 PM CDT WED AUG 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN BROWN COUNTY... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG LAKE STATE WILDLIFE MANAGEMENT AREA...OR 22 MILES SOUTHWEST OF AINSWORTH... MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MOON LAKE BY 740 PM CDT... HIGHWAY 7 MILE MARKER 30 BY 800 PM CDT... LAT...LON 4212 10013 4237 10015 4252 9969 4212 9971 TIME...MOT...LOC 0031Z 238DEG 14KT 4230 10010 $$ 13
000 WWUS53 KLBF 130035 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 735 PM CDT WED AUG 12 2009 NEC017-130045- /O.CAN.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/ BROWN NE- 735 PM CDT WED AUG 12 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN COUNTY IS CANCELLED... THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED SIGNIFICANTLY AND NO LONGER POSES AN IMMEDIATE THREAT. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVNEING AND WITH STRONG INSTABILITY IN PLACE...SOME STORM MAY STILL REACH SEVERE LIMITS. LAT...LON 4212 10013 4237 10015 4252 9969 4212 9971 TIME...MOT...LOC 0035Z 238DEG 14KT 4231 10008 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:35 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 2:35 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 PM CDT WED AUG 12 2009 .SYNOPSIS... H5 RIDGE THROUGH THE NORTHERN PLAINS WITH AN H5 LOW MOVING INTO THE PACIFIC NORTHWEST. AT THE SURFACE A TROUGH INTO THE NORTHERN PLAINS. && .DISCUSSION... MODELS IN FAIR AGREEMENT THIS AFTERNOON AND HAVE USED A BLEND FOR THE FORECAST. A SUBTLE WAVE AS SEEN IN WV MOVING INTO SOUTHEAST WYOMING NORTHEAST COLORADO EARLY THIS AFTERNOON PROVIDING ASCENT ALONG THE TROUGH AXIS FROM NORTHEAST CO INTO WEST CENTRAL NEBRASKA ISOLATED TRW. TDS IN THE LOW TO MID 60S EAST OF A LINE FROM CHAPPELL TO CROOKSTON. CONVECTIVE TEMPERATURES ABOUT TO BE MET OR EXCEEDED. WIND PROFILES ON THE SOUNDINGS NOT THAT IMPRESSIVE. FREEZING LEVEL IS QUITE HIGH THIS AFTERNOON AROUND 15K FT. DRY AIR INTRUSION AT MID LEVELS MIGHT PROVIDE IMPETUS FOR WIND EVENTS THIS AFTERNOON INTO THIS EVENING. WILL MONITOR TRENDS THROUGH THE REMAINDER OF THIS AFTERNOON. THURSDAY WILL BE SIMILAR TO TODAY WITH TEMPERATURES INTO THE MID AND UPPER 90S. TROUGH REFORMS TO THE WEST ANOTHER IN A SERIES OF MID AND UPPER LEVEL WAVES. INSTABILITY SBCAPES IN THE 2K JOULES/KG BUT TDS ONLY IN THE 50S. WILL CONTINUE MENTION OF ISOLATED. FRIDAY NIGHT WITH THE TROUGH TO THE WEST AND STRONGER FORCING HAVE BUMPED POPS INTO CHANCE. IN THE EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH FROPA AND STALLING IT OUT ACROSS THE FORECAST AREA ON MONDAY TUESDAY. MODELS NOW DRIVING FRONT INTO KANSAS SUNDAY NIGHT. HAVE BETTER CONFIDENCE IN THIS FORECAST. HAVE UPPED POPS WITH THE FRONTAL PASSAGE JUST BELOW LIKELY SATURDAY NIGHT INTO SUNDAY. MODELS AND GUIDANCE QUITE BULLISH WITH QPF AND WITH PACIFIC MID LEVEL TAP THETA E ADVECTION AHEAD OF THE SYSTEM COULD BE A GOOD RAINMAKER. COOLER AIR BEHIND SYSTEM HAVE LOWERED TEMPERATURES INTO THE 80S THROUGH THE END OF THE PERIOD. && .AVIATION... VFR CONDITIONS EXPECTED NEXT 24 HOURS. HOWEVER ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21Z AND 06Z ALONG A LINE EAST OF HIGHWAY 83 NEARER HIGHWAY 183. ISOLATED THUNDERSTORM ACTIVITY IS ALSO POSSIBLE ACROSS SOUTHWEST NEBRASKA THIS EVENING...THIS ACTIVITY MAY NEAR KLBF. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED AGAIN THURSDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...HIRSCH
Hazardous weather outlook, Aug 12, 3:26 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT WED AUG 12 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 326 PM CDT WED AUG 12 2009 /226 PM MDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF COLORADO THIS EVENING. THUNDERSTORMS MAY FIRE ALONG A BOUNDARY NEAR AND EAST OF HIGHWAY 183 AND ACROSS SOUTHWEST NEBRASKA UNDER THE UPPER SYSTEM. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAINS...HAIL IS ALSO POSSIBLE WITH THESE STORMS. THUNDERSTORMS WILL MOVE EAST OF THE AREA LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY WITH THE POTENTIAL FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY THIS WEEKEND. SEVERE WEATHER ACTIVITY IS EXPECTED TO BE LIMITED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE HIRSCH
In the hours before
Local storm report, Aug 12, 5:10 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 9 NW KEYSTONE 41.31N 101.71W
08/12/2009 M1.00 INCH KEITH NE PUBLIC
NICKEL TO QUARTER SIZE HAIL OCCURRED AT THIS LOCATION.
&&
CARMELLocal storm report, Aug 12, 5:37 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 11 WNW TRYON 41.62N 101.14W
08/12/2009 E1.00 INCH MCPHERSON NE PUBLIC
BRIEF HEAVY RAIN ALSO OCCURRED AT THIS LOCATION AT TIME
OF REPORT.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:52 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 53 min |
| Aug 12, 5:30 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 30 min |
| Aug 12, 6:36 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.